Texas, 2011

Damaging Winds in Texas, August 14, 2011

August 14, 2011 · NWS HGX · 2 events in 1 county or zone

Severe thunderstorms developed in the late afternoon hours and produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed in the late afternoon hours and produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 14, 2:38 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 14, 2:38 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 PM CDT SUN AUG 14 2011

.DISCUSSION...
SOME WELCOME RAINFALL IS SPREADING INTO THE HOUSTON AREA FROM THE
NORTH THIS HOUR. BUT BEFORE THE SHOWERS REACHED IAH THE
TEMPERATURE TOPPED OUT AT 100 DEGREES MAKING TODAY THE 14TH
CONSECUTIVE DAY OF 100-DEGREE OR HIGHER TEMPERATURES IN HOUSTON.
THIS TIES THE ALL TIME RECORD FOR CONSECUTIVE 100-DEGREE DAYS IN
HOUSTON SET IN JULY 1980. IT ALSO TIES THE RECORD FOR THE MOST 100
DEGREE DAYS EVER RECORDED IN THE MONTH OF AUGUST...AND ITS NOT
EVEN HALFWAY OVER YET.

THE DEEPER MOISTURE OVER THE REGION (PWS 2.0-2.2 INCHES) COMBINED
WITH THE SEABREEZE AND DAYTIME HEATING TO RESULT IN SCATTERED
CONVECTIVE DEVELOPMENT AS EXPECTED. THE LOCAL WRF AND 4KM NMM-WRF
DID AN EXCELLENT JOB TODAY. THE SHRA/TSRA WILL CONTINUE PUSHING
SOUTH THROUGH THE HOUSTON METRO AND EVENTUALLY INTERACT WITH THE
SEABREEZE BRINGING SOME RAINS TO THE SRN THIRD OF THE AREA.
CONVECTION SHOULD DISSIPATE BY LATE EVENING WITH THE LOSS OF
DAYTIME HEATING. KEPT 30 POPS GOING THIS EVENING FOR MOST AREAS.
SOME STRONGER STORMS ARE POSSIBLE WITH THE POTENTIAL FOR ISOLATED
DOWNBURST WINDS. ALL OF THE MODELS ARE IN GOOD AGREEMENT ON MONDAY
BEING A DRIER AND EVEN HOTTER DAY AS UPPER RIDGING STRENGTHENS
OVER SE TX. PWS ARE FORECAST TO DROP TO 1.5-1.7 INCHES. WILL KEEP
FORECAST DRY WITH TEMPS A COUPLE OF DEGREES WARMER THAN TODAY.
HEAT INDICES ONCE AGAIN REACHED ADVISORY CRITERIA OVER THE SOUTH
(106 DEGREES IN HOUSTON...108 DEGREES IN ANGLETON)...SO WILL KEEP
THE HEAT ADVISORY GOING FOR THE SOUTHERN THIRD.

UPPER RIDGING WILL DOMINATE OUR WEATHER THROUGH NEXT WEEKEND. THE
CENTER OF THE HIGH WILL SHIFT FROM OVER TEXAS TO THE DESERT
SOUTHWEST AND BACK AGAIN OVER THE NEXT SEVERAL DAYS...BUT THE END
RESULT WILL BE THE SAME. THE DRY GROUND AND ABUNDANT SUNSHINE WILL
CONTINUE TO BAKE THE AREA IN VERY HOT TEMPERATURES. PREFER THE
ECMWF SOLUTION...WHICH SHOWS A SLOW INCREASE IN 850 MB TEMPS
THROUGH TUESDAY THEN LEVELING OFF AFTER THAT...INSTEAD OF THE GFS
WHICH SHOWS COOLING BY LATE WEEK. GENERALLY WENT WITH PERSISTENCE
WITH TEMPS WITH A SLIGHT LOWERING BY NEXT WEEKEND. NAM 2M GUIDANCE
SUGGESTS TEMPS COULD REACH 104-106 DEGREES OVER THE NRN
ZONES...BUT HAVE NOT GONE THAT HIGH IN THE FORECAST. HEAT INDICES
WILL BE MARGINAL FOR EXPANDING THE ADVISORY FURTHER NORTH AS
DEWPOINTS MIX OUT EACH AFTERNOON. MOISTURE WILL BE SUFFICIENT
ENOUGH TO SUPPORT SOME VERY ISOLATED CONVECTION MAINLY ALONG THE
SEABREEZE EACH AFTERNOON. WILL KEEP THE POPS MOSTLY 5-10 PCT...BUT
HAVE 20S MENTIONED IN THE FORECAST BEGINNING FRIDAY EASTERN ZONES
WHEN THE HIGH MAY SHIFT ENOUGH WEST TO ALLOW SOME WEAK
DISTURBANCES TO PUSH INTO THE AREA.

SEE CLIMATE SECTION BELOW FOR MORE DETAILS ON THE RECORDS.

35

&&

.AVIATION...
STORMS APPEAR TO BE HOLDING JUST SHY OF IAH...AND LOCATIONS JUST
SOUTH OF I-10 THIS AFTN. NOT TOTALLY SURE WHY (MESO HIGH) BUT IF
THE OUTFLOW FROM THE CONVECTION TO THE NE HOLDS UP AND CONTINUES
TO PUSH TO THE SSW...THE INTERACTION OF THIS FEATURE AND STALLED
SEABREEZE MIGHT BE ENOUGH TO PRODUCE SOME PCPN IN/AROUND HOU/SGR
SITES BEFORE THE AFTN IS OVER. OTHERWISE NOT A LOT OF CHANGE FOR
THE UPCOMING TAF PACKAGE AS HIGH PRESSURE BEGINS TO DOMINATE THE
PATTERN. MOSTLY VFR BUT DID INCLUDE THE MENTION OF CB AT IAH DUR-
ING THE AFTN. NOT SURE THIS WILL HOLD UP THOUGH.  41

&&

.MARINE...
VERY QUIET FOR THE MARINE ZONES THE NEXT SEVERAL DAYS AS THE SFC
HIGH HOLDS SWAY OVER THE GULF. NOT A LOT OF CHANGES TO THE LIGHT
ONSHORE WINDS/LOW SEAS CURRENTLY IN THE FCST IS EXPECTED.  41

&&

.CLIMATE...
THE TEMPERATURE AT HOUSTON/IAH TOPPED OUT AT 100 DEGREES MAKING
TODAY THE 14TH CONSECUTIVE DAY OF 100-DEGREE OR HIGHER
TEMPERATURES IN HOUSTON. THIS TIES THE ALL TIME RECORD FOR
CONSECUTIVE 100-DEGREE DAYS IN HOUSTON SET IN JULY 1980. IT ALSO
TIES THE RECORD FOR THE MOST 100 DEGREE DAYS EVER RECORDED IN THE
MONTH OF AUGUST.

HOUSTON - MOST CONSECUTIVE DAYS OF 100-DEGREE OR HIGHER TEMPS:

1. 14 DAYS - ONGOING AS OF 8/14/2011
2. 14 DAYS - ENDING 7/19/1980
3. 11 DAYS - ENDING 8/05/1998
4.  9 DAYS - ENDING 7/03/1980
5.  8 DAYS - ENDING 9/05/2000...ENDING 8/21/1993...ENDING 8/14/1962

HOUSTON - MOST DAYS OF 100-DEGREE OR HIGHER TEMPS IN AUGUST:

1. 14 DAYS - 2011 (ONGOING)
2. 14 DAYS - 1993
3. 10 DAYS - 1999
4.  8 DAYS - 1998...1962...AND 1907
5.  7 DAYS - 1951 AND 1909

HOUSTON - MOST DAYS OF 100-DEGREE OR HIGHER TEMPS FOR A SEASON:

1. 32 DAYS - 1980
2. 25 DAYS - 2011 (AS OF 8/14/2011)
3. 24 DAYS - 1998
4. 20 DAYS - 2000
5. 19 DAYS - 1902

HOUSTON - MOST DAYS OF LOWS OF 80 DEGREES OR HIGHER FOR A SEASON:

1. 26 DAYS - 1962
2. 25 DAYS - 1964
3. 21 DAYS - 1963
4. 20 DAYS - 2011 (ONGOING)
5. 19 DAYS - 2009

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79 103  80 103  80 /  30  10  10  10  10
HOUSTON (IAH)              79 102  80 101  80 /  30  10  10  10  10
GALVESTON (GLS)            83  96  84  94  84 /  20  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...
     JACKSON...LIBERTY...MATAGORDA...WHARTON.

GM...NONE.
&&

DISCUSSION...35
AVIATION/MARINE...41
Hazardous weather outlook, Aug 14, 10:12 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1112 AM CDT SUN AUG 14 2011

TXZ200-213-214-226-227-235>238-151200-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-JACKSON-LIBERTY-
MATAGORDA-WHARTON-
1112 AM CDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH HEAT INDEX VALUES ARE EXPECTED TO CONTINUE TO PEAK AT 105 TO 110
DEGREES AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE STRENGTHENS ACROSS
THE AREA. A HEAT ADVISORY REMAINS IN EFFECT.

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON AS
DAYTIME HEATING INTERACTS WITH DEEP MOISTURE AND A SERIES OF
SURFACE BOUNDARIES OVER THE AREA. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY
RAINFALL...AND WIND GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH HEAT INDEX VALUES ARE EXPECTED TO CONTINUE TO PEAK AT 105 TO 110
DEGREES EACH AFTERNOON AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE STRENGTHENS
ACROSS THE AREA. THE HEAT ADVISORY IS IN EFFECT THROUGH AT LEAST MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-164-176>179-195>199-210>212-151200-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
1112 AM CDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

UPPER LEVEL HIGH PRESSURE WILL STRENGTHEN ACROSS THE AREA RESULTING
IN A CONTINUATION OF THE HOT AND DRY WEATHER. HEAT INDEX VALUES WILL
PEAK AT 103 TO 107 DEGREES.

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON AS
DAYTIME HEATING INTERACTS WITH DEEP MOISTURE AND A SERIES OF
SURFACE BOUNDARIES OVER THE AREA. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY
RAINFALL...AND WIND GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UPPER LEVEL HIGH PRESSURE WILL STRENGTHEN ACROSS THE AREA RESULTING
IN A CONTINUATION OF THE HOT AND DRY WEATHER. HEAT INDEX VALUES WILL
PEAK AT 103 TO 107 DEGREES EACH AFTERNOON. HEAT ADVISORIES MAY NEED
TO BE REISSUED FOR PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 14, 1:46 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
246 PM CDT SUN AUG 14 2011

TXZ200-142045-
LIBERTY-
246 PM CDT SUN AUG 14 2011

...STRONG THUNDERSTORM OVER EASTERN LIBERTY COUNTY...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF LIBERTY...MOVING SOUTHWEST
AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LIBERTY...HARDIN AND
DEVERS.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2991 9459 3006 9488 3023 9465 3022 9464
      3012 9460 3012 9448 2999 9444
TIME...MOT...LOC 1947Z 056DEG 8KT 3011 9464
Special weather statement, Aug 14, 3:13 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
413 PM CDT SUN AUG 14 2011

TXZ212-213-227-142215-
FORT BEND-HARRIS-WALLER-
413 PM CDT SUN AUG 14 2011

...STRONG THUNDERSTORM OVER WESTERN HARRIS COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF KATY...MOVING SOUTHWEST AT
5 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MONAVILLE...ADDICKS...
PINE ISLAND...PATTISON...KATY...JERSEY VILLAGE...FULSHEAR AND
BROOKSHIRE.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3005 9610 3011 9581 3010 9580 3009 9578
      3010 9572 3010 9569 2982 9550 2958 9591
TIME...MOT...LOC 2113Z 062DEG 6KT 2992 9574
Special weather statement, Aug 14, 3:16 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
416 PM CDT SUN AUG 14 2011

TXZ213-227-237-238-142215-
BRAZORIA-FORT BEND-GALVESTON-HARRIS-
416 PM CDT SUN AUG 14 2011

...STRONG THUNDERSTORM IN SOUTHEASTERN HARRIS COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLOVERLEAF...MOVING SOUTHWEST AT 10 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SAN JACINTO STATE
PARK...WEST UNIVERSITY PLACE...WEBSTER...TAYLOR LAKE VILLAGE...
STAFFORD...SOUTH HOUSTON...PEARLAND...PASADENA...NASSAU BAY...
MORGAN'S POINT...MISSOURI CITY...MANVEL...LEAGUE CITY...LA PORTE...
JACINTO CITY...HOUSTON...HIGHLANDS...GALENA PARK...FRIENDSWOOD...
FRESNO...DEER PARK...CLOVERLEAF...CHANNELVIEW...BELLAIRE...BAYTOWN
AND ALVIN.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2970 9498 2970 9503 2969 9499 2969 9498
      2937 9515 2959 9562 2990 9522 2978 9494
TIME...MOT...LOC 2115Z 031DEG 9KT 2981 9519
Special weather statement, Aug 14, 3:19 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 PM CDT SUN AUG 14 2011

TXZ178-179-142215-
POLK-SAN JACINTO-
419 PM CDT SUN AUG 14 2011

...STRONG THUNDERSTORM IN POLK COUNTY...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF LIVINGSTON...MOVING SOUTH AT 15
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MOSCOW...LEGGETT...
SEVEN OAKS...POINT BLANK...LIVINGSTON...GOODRICH AND COLDSPRING.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3050 9475 3046 9509 3069 9531 3103 9494
      3093 9473
TIME...MOT...LOC 2119Z 020DEG 12KT 3086 9490

The radar

The Houston radar (KHGX), 150 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Jacinto

When
August 14, 4:02 PM CST
Where
San Jacinto County, 3.82 mi ESE of Staley
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.810, -95.240

Severe thunderstorm winds downed four trees in the Waterwood subdivision.

Thunderstorm Wind, San Jacinto

When
August 14, 4:03 PM CST
Where
San Jacinto County, 1.73 mi ESE of Oakhurst
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.717, -95.305

Severe thunderstorm winds downed power lines on FM 946 to the southeast of Oakhurst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343445, 343449.